Brain zap! It sounds like it should be the name of a high energy drink but it’s actually the unofficial term to describe one particular aspect of anti-depressant withdrawal syndrome.

Brain zaps are experienced by almost half of those who have been on anti-depressants, particularly those who have been on them for an extended period, and yet it’s an under-researched phenomenon. I imagine this figure is much higher than this because many of us will never report our experience 1) because the thought of a GP appointment is more stress than we can face and 2) because we worry, for good reason, that describing such a strange sensation will not be understood or taken seriously, unless it’s been experienced by the person we’re talking to.

Despite such a high number of people experiencing brain zaps, it is not included in the official diagnostic list of symptoms which can occur when discontinuing anti-depressant medication. That list has no less than 43 other side effects listed! It’s no wonder that so many GPs have never heard of the phenomenon, with that in mind.

Click here for a really helpful academic article on brain zaps – the section on behaviours that cause or increase the incidence of brain zaps, you may find useful (table 4). This study involved thousands of people – so you are definitely not alone if you are experiencing brain zaps.

I have been tapering my Sertraline for ten months – from 100mg, to 50mg, to 25mg and finally to nothing. I’ve done it really sensibly and gradually, as I’m well aware of the dangers involved with suddenly stopping anti-depressants, which you can read more about on Mind’s website. However, despite what I thought was a sensible tapering period, one week after I finally stopped taking Sertraline, I started to experience very unpleasant and frightening sensations in my head and behind my eyes.

This sensation got worse over the following days. For me, it was a combination of vertigo-like sensations – feeling that I was losing my balance, that my brain and head were moving at different speeds, lacking confidence walking downstairs, standing up from bending, sitting and lying, and not feeling that I could drive safely. Even worse than that was this strange swooshing sound when I turned my eyes from side to side (not up and down) – a sound that was well and truly in the middle of my head. It was worse each time I was anxious, adrenaline-fuelled, overtired, but it was there continuously unless I just sat with my eyes focussed on one point. I found it so torturous I feared that, ironically, I’d end up needing anti-depressants to live with it.

I knew this wasn’t an eye problem as I’d just had a very thorough eye test the week before. I had thought maybe it was connected to the arthritis in my neck, which does sometimes cause dizziness, but I’d never experienced anything quite like this light saber-type sound when I turned my eyes before. It sounds ridiculous, maybe, but it was torture. It made me feel nauseous and was scary, because I had no explanation for it until I found this series of posts on Reddit that really reassured me. Phew! I’m not alone. Somehow having a reason why I was experiencing brain zaps made it much more tolerable.

Another feature of brain zaps can be the sudden sharp pains in your head – like electric shocks. I didn’t get those so much, just the odd one, more so when I was reducing from 100mg to 50mg (but I made no connection with that at the time) – they were really scary all the same. Everyone is different in their experience of it. What I did notice was that a lot of other people were experiencing the light saber sound when they turned their eyes… what on earth is that about?

To confirm that this was definitely what was causing it, I took my lowest dose of Sertraline, and within hours the sensation had gone and didn’t return. So I decided I would start taking 25mg every other day and that has kept the brain zaps at bay entirely. I forgot one yesterday and the zapping returned 24 hours later. It’s annoying because I don’t feel I need to be on anti-depressants any more but my system is obviously so used to them that doesn’t feel right without Sertraline in my system. I shall continue taking them every other day for another month and then try again but I really wish this was a phenomenon that was more widely discussed and acknowledged.

I’ve written this post so that any others of you who may be experiencing similar sensations, might take some reassurance from it. Importantly, though it feels really serious when it’s happening, these are NOT related to seizures, strokes or epilepsy and are not considered harmful to the brain, though they can have a very real impact on our ability to live our day-to-day lives. That doesn’t help with the sensation at the time but at least it reduces the worry and the fear, and that in itself is helpful.

*Bit of a disclaimer: As with all of these things, I would recommend you do seek out a professional opinion if you are tapering off your anti-depressants, even without negative symptoms, and show them this glossary post if you freeze in the room and need help in explaining your brain sensations! PLEASE be careful – listen to your own body, and take advice as well, if only to rule out other causes. And it’s important to remember that symptoms of ceasing anti-depressants don’t mean that you are relapsing – our bodies become addicted to anti-depressant medication, just as they do any substance that alters our minds. Often GPs will prescribe a different anti-depressant to help you through that final stage of becoming medication-free.  Things DO get better 🙂 And if long-term anti-depressants are working for you (as they do for many, many people) that’s absolutely fine too, of course! There is no RIGHT WAY to do being human – we’re all just getting by the best way we can.